Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 21, 2014Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2014, 5:43 PM CDT for Logan County, Wallace County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 5:43 PM CDT (22:43 UTC)
Expired
Jun 21, 2014, 6:17 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:53 PM CDTHAIL 1Wallace, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS53 KGLD 212243
SVRGLD
KSC109-199-212330-
/O.NEW.KGLD.SV.W.0113.140621T2243Z-140621T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...
  EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 PM MDT/630 PM CDT/

* AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  WALLACE...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  WALLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181
TIME...MOT...LOC 2243Z 203DEG 20KT 3886 10162

HAIL...1.50IN
WIND...<50MPH

$$

MENTZER
2 follow-up statements
097 
WWUS53 KGLD 212302
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SAT JUN 21 2014

KSC109-199-212330-
/O.CON.KGLD.SV.W.0113.000000T0000Z-140621T2330Z/
LOGAN KS-WALLACE KS-
502 PM MDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 530 PM MDT/630 PM
CDT/...

AT 459 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALLACE...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN LOGAN AND NORTHEASTERN
  WALLACE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181
TIME...MOT...LOC 2302Z 203DEG 20KT 3896 10157

HAIL...1.00IN
WIND...<50MPH

$$

MENTZER
772 
WWUS53 KGLD 212317
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SAT JUN 21 2014

KSC109-199-212327-
/O.CAN.KGLD.SV.W.0113.000000T0000Z-140621T2330Z/
LOGAN KS-WALLACE KS-
517 PM MDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALLACE AND WEST
CENTRAL LOGAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3914 10152 3887 10135 3871 10154 3870 10181
TIME...MOT...LOC 2317Z 203DEG 20KT 3904 10153

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:12 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 2:12 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1220 PM MDT SAT JUN 21 2014

SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN
COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE
MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE
WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE
THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS
BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO
AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND
EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE
MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD
BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW
60S IN BETWEEN.

SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN
THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN
COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS
WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON
TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND
FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE
NORTH/NORTHWEST AT 10 TO 20 MPH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 107 PM MDT SAT JUN 21 2014

SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING
WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS
THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER
SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST
TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT
WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG
INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO
MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT
BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE
FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY
SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT
THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A
TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL
THREAT SOUTH OF THE FRONT.

LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD
UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO
INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE
STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN
THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP
LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A
SEVERE STORM OR TWO.

TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID
LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP
LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO
FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE
IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK
HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND
ANOTHER ROUND OF THUNDERSTORMS.

THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE
PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES
DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT
ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY
ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP.

TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1110 AM MDT SAT JUN 21 2014

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...WILL INCREASE IN COVERAGE LATER THIS
AFTERNOON THROUGH THE EVENING HOURS AT BOTH TERMINALS AS A WEATHER
DISTURBANCE MOVES THROUGH. CURRENTLY THE BEST CHANCE IS IN THE
22Z-08Z TIME FRAME ALTHOUGH VARYING MODELS HAVE VARYING SOLUTIONS
TO THIS SO LATER REFINEMENT WILL BE NEEDED. AFTER 08Z JUST SOME
MID AND HIGH LEVEL CLOUDINESS EXPECTED. WINDS GUSTY FROM THE
EAST/SOUTHEAST FROM TAF ISSUANCE THROUGH THE REST OF THE DAY WITH
SOUTHERLY WINDS AROUND 10KTS TONIGHT. ON SUNDAY WINDS SHIFT TO THE
NORTHWEST AT 10-15KTS AT KGLD AROUND 15Z WHILE REMAINING
LIGHT/VARIABLE AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 21, 11:45 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUN 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3
PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW
PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
CAN BE EXPECTED WITH SLOWER MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 21, 4:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT JUN 21 2014

KSZ041-212215-
GREELEY-
346 PM MDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3851 10199 3870 10183 3870 10181 3861 10157
      3840 10181
TIME...MOT...LOC 2146Z 218DEG 13KT 3853 10182

MENTZER
Special weather statement, Jun 21, 5:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT JUN 21 2014

KSZ041-212245-
GREELEY-
418 PM MDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3827 10193 3850 10172 3840 10156 3830 10156
      3826 10162 3826 10193
TIME...MOT...LOC 2218Z 219DEG 14KT 3825 10179

MENTZER
Local storm report, Jun 21, 5:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/21/2014  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

            ALSO 45 TO 50 MPH WIND.

&&

BRB
Local storm report, Jun 21, 5:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             6 N HORACE              38.56N 101.79W
06/21/2014  E1.75 INCH       GREELEY            KS   LAW ENFORCEMENT

            RELAYED BY EM GREELEY COUNTY.

&&

DR
Local storm report, Jun 21, 5:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             7 S SHARON SPRINGS      38.80N 101.74W
06/21/2014  E1.75 INCH       WALLACE            KS   NWS EMPLOYEE

            1 1/2 TO 1 3/4 INCH DIAMETER HAIL FOUND ON THE GROUND
            NEAR MILE MARKER 133 ON HIGHWAY 27. TIME REPRESENTS AN
            ESTIMATE OF WHEN THE HAIL FELL BASED ON RADAR.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:08 PM CDTSpecial Weather StatementGLDDecatur67 min
Jun 21, 4:46 PM CDTSpecial Weather StatementGLDGreeley29 min
Jun 21, 4:59 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace46 min
Jun 21, 5:18 PM CDTSpecial Weather StatementGLDGreeley27 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
Jun 21, 6:29 PM CDTSevere Thunderstorm WarningGLDGreeley31 min
Jun 21, 6:41 PM CDTFlash Flood WarningGLDGreeley3 hr
Jun 21, 6:56 PM CDTSpecial Weather StatementGLDWichita34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.